Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 53, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 2017, 5:06 PM EDT for Carroll County, Virginia. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 5:06 PM EDT (21:06 UTC)
- Expired
- May 18, 2017, 6:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Carroll County, VA
The radar
The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:12 PM EDT | TSTM WND DMG | 3 Nne Hillsville, VA | THUNDERSTORM WINDS DOWNED TWO TREES ALONG BUCK HORN ROAD, TEMPORARILY CLOSING THE ROADWAY. |
| May 18, 5:12 PM EDT | HAIL 0.5 | 5 Nne Hillsville, VA | HAIL RANGING FROM PEA TO DIME SIZE FELL DURING THE STORM |
| May 18, 5:14 PM EDT | HAIL 0.25 | 2 Ne Hillsville, VA | HAIL FELL FOR ABOUT 15 MINUTES |
| May 18, 5:24 PM EDT | HAIL 1 | 2 S Dugspur, VA | QUARTER SIZED HAIL FELL ON NARROGATE ROAD...AND NEARBY NEIGHBOR MEASURED 4.5 INCHES OF RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
446
WUUS51 KRNK 182106
SVRRNK
VAC035-182200-
/O.NEW.KRNK.SV.W.0053.170518T2106Z-170518T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
506 PM EDT THU MAY 18 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Eastern Carroll County in southwestern Virginia...
* Until 600 PM EDT
* At 505 PM EDT, a severe thunderstorm was located near Hillsville,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Hillsville...
Dugspur...
Sylvatus...
and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3673 8079 3682 8084 3687 8079 3690 8068
3691 8067 3691 8066 3692 8065 3693 8063
3681 8054 3680 8054
TIME...MOT...LOC 2105Z 243DEG 18KT 3681 8074
HAIL...1.00IN
WIND...60MPH
$$
RAB3 follow-up statements
262
WWUS51 KRNK 182132
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
532 PM EDT THU MAY 18 2017
VAC035-182200-
/O.CON.KRNK.SV.W.0053.000000T0000Z-170518T2200Z/
Carroll VA-
532 PM EDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN CARROLL COUNTY...
At 532 PM EDT, a severe thunderstorm was located near Dugspur, moving
northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Hillsville...
Dugspur...
Sylvatus...
and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3673 8079 3682 8084 3687 8079 3690 8068
3691 8067 3691 8066 3692 8065 3693 8063
3681 8054 3680 8054
TIME...MOT...LOC 2132Z 240DEG 10KT 3685 8066
HAIL...1.00IN
WIND...60MPH
$$
RAB949
WWUS51 KRNK 182149
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
549 PM EDT THU MAY 18 2017
VAC035-182200-
/O.CON.KRNK.SV.W.0053.000000T0000Z-170518T2200Z/
Carroll VA-
549 PM EDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN CARROLL COUNTY...
At 549 PM EDT, a severe thunderstorm continued near Dugspur, moving
east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Hillsville...
and Dugspur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3675 8076 3681 8080 3685 8077 3688 8069
3689 8065 3691 8061 3681 8054 3680 8054
3675 8072
TIME...MOT...LOC 2149Z 249DEG 9KT 3686 8063
HAIL...1.00IN
WIND...60MPH
$$
RAB294
WWUS51 KRNK 182157
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
557 PM EDT THU MAY 18 2017
VAC035-182207-
/O.EXP.KRNK.SV.W.0053.000000T0000Z-170518T2200Z/
Carroll VA-
557 PM EDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARROLL COUNTY
WILL EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3675 8076 3681 8080 3685 8077 3688 8069
3689 8065 3691 8061 3681 8054 3680 8054
3675 8072
TIME...MOT...LOC 2157Z 243DEG 18KT 3688 8059
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:04 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 18, 3:04 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 304 PM EDT Thu May 18 2017 .SYNOPSIS... High pressure east of the Carolinas will continue to produce a warm and humid southwest flow of air through tonight. The increasing moisture will result in a threat for widely scattered showers and storms into tonight, especially across the higher terrain. A weak cold front will approach from the northwest Friday, providing a better focus for showers and thunderstorms. && .NEAR TERM /THROUGH FRIDAY/... As of 230 PM EDT Thursday... Convection has been slow to develop this afternoon likely due to mixing of dry air aloft and better focus remaining just west of the ridges along a residual trough axis. MLCAPE values also reflect a bit less instability with the best convergence along the southern Blue Ridge where expect more coverage to develop over the next few hours. However guidance remains inconsistent with the latest RAP showing some broken clusters western third, while the HRRR more of a shotgun pattern mountains into early evening. Therefore other than to cut back on pops initially will keep in chances mainly west until just after sunset for now. Initial shearing shortwave will pass well north tonight allowing for a continued weakening of the upper ridge overnight into Friday. May see a few showers linger due to possible outflow and leftover instability into late this evening, and over the far west for late tonight as perhaps another band of convection arrives ahead of an upstream cold front. This shown by a few models so after decreasing pops this evening, will bump back up espcly northwest by daybreak. Otherwise will call it mainly partly cloudy overnight under residual debris clouds including spots of stratus/fog late. Should be quite muggy with dewpoints keeping lows mostly in the 60s except for a few 50s valleys. Still some uncertainty with convective coverage Friday ahead of a slow moving backdoor front approaching from the north under flat flow aloft. Guidance does show a weak shortwave rotating in ahead of the boundary and may coincide with pre-frontal convergence during time of max heating to spark some deeper bands of storms espcly west in the afternoon. This in conjunction with better lapse rates aloft and decent instability without much cap. However flow/shear remains quite weak within a more westerly flow regime that could result in only scattered clusters of shra/tsra as suggested by the SPC-WRF/Nam, with perhaps a more organized area of convection to the northwest closer to the front. Also early clouds along with far western showers could hinder instability for a bit so running with mainly mid/high chance pops with brief likelys mainly southwest sections where late day convergence looks best. Appears temps similar to today pending the degree of insolation with highs mostly 80-85 mountains and mid/upper 80s east with more humidity around. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 230 PM EDT Thursday... A back-door cold front draped from Ohio to northern Virginia will sink south as a weak surface wave moves off the Virginia coast Friday night. This boundary will become stationary over southern Virginia Saturday morning. Some models are agressive with allowing this front to move south during the day Saturday. However, with a heat ridge across the southeast and no jet overhead, it will take some strong diurnal convection along the boundary to help it move south during the day. Strong convection maybe possible during the mid afternoon, but the boundary may not start moving until after sunset Friday evening. Convection likely Saturday afternoon for area outside of the wedge. Mechanisms will be a combination of diurnal heating, orographical and frontal lift. As storms get going in the mid to late afternoon, outflow boundaries will also help initiate convection over North Carolina. Areas inside the wedge could see a showers with a few rumbles of thunder from elevated instabilities. Tricky temperatures forecast Saturday depending on where the wedge stalls. Inside, temperatures will range from the upper 60s to mid 70s. Outside the wedge. temperatures could warm into the upper 70s to mid 80s. The wedge will sit over the area Saturday night into Sunday morning, then erode during the day Sunday as a front moves over the Ohio- Tennessee Valley. The piedmont may not see the wedge erode until late in the afternoon. Showers from the front will enter the mountains during the late afternoon/evening. Some strong storms are possible especially with an eroding wedge boundary. Majority of the showers will enter the mountains after peak heating, therefore limiting the potential of strong storms to just a few. Showers expected to move east of the Blue Ridge after midnight, then east over the coastal piedmont by noon Monday. Jet dynamics and instabilities remain high enough to keep some mention of thunder overnight. Another tricky temperatures forecast for Sunday with wedge eroding and convection coming in late in the afternoon from the next front. Thinking wedge will be gone by mid afternoon allowing temperatures to warm very quickly before frontal showers move in. Sunday afternoon temperatures should warm into the upper 70s to lower 80s. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 240 PM EDT Thursday... The front and rain will clear the area by Monday afternoon. High pressure will bring a brief period of dry weather from Monday afternoon into Tuesday evening. A strong cold front will move across the region Wednesday. A dry slot will grace the area Wednesday night then the upper level portion of the storm will move across the area Thursday. Temperatures will remain close to normal for early next week, then fall below normal to end the week. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 1220 PM EDT Thursday... VFR conditions expected to continue through the TAF valid period. The only exceptions will be the development of widely scattered shra/tsra this afternoon between 18z/2PM and 00Z/8PM, and some late night - early morning fog Friday morning espcly where earlier rain occurred. Therefore will continue with the going VCTS mention at all TAF sites along and west of the Blue Ridge for a few hours late this afternoon/evening and include a TEMPO for showers outside of the deeper convection. A period of fog/mist will also be possible espcly in some of the western valleys late tonight espcly KLWB/KBCB so included a low confidence MVFR mention in these spots. SCT-BKN layer of stratus is also possible early Friday morning mainly around KBLF given westerly flow. This could result in local IFR cigs. Medium confidence for the remainder of the TAF period per thunderstorm uncertainties and fog/stratus potential late tonight. Better threat for greater coverage of afternoon showers/thunderstorms Friday with periodic rounds of sub-VFR possible Friday afternoon/evening as a frontal boundary moves southeast toward the central Appalachians. Low clouds from earlier burn off of fog along with possible convection to the west could result in MVFR cigs through midday Friday mountains. Otherwise wont include any shra/tsra mention on Friday as appears most coverage wont occur until near or after the end of the valid TAF period. Extended Aviation Discussion... The front is forecast to stall across the region into this weekend, with best shower/storm chances over the mountains Saturday afternoon/evening. Coverage should then trend more isolated until late Sunday as this residual boundary lifts out to the northeast ahead of another cold front approaching from the west. This front may then bring another round of deeper convection to the mountains by Sunday evening and over much of the region into Sunday night. Front crosses the region Monday morning with possible residual sub-VFR in the east early on and across the mountains due to upslope flow through much of the day. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/PM NEAR TERM...JH SHORT TERM...RCS LONG TERM...RCS AVIATION...JH/PM
Hazardous weather outlook, May 18, 3:37 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 337 PM EDT Thu May 18 2017 NCZ004>006-020-VAZ043>047-058-059-191945- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 337 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated strong to severe thunderstorms will be possible Friday afternoon ahead of an approaching cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 191945- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 337 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated strong to severe thunderstorms will be possible Friday afternoon ahead of an approaching cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 18, 2:12 PM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
212 PM EDT THU MAY 18 2017
VAZ013-014-016-017-181915-
Pulaski-Floyd-Montgomery-Carroll-
212 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PULASKI...SOUTHWESTERN FLOYD...NORTHEASTERN CARROLL AND
SOUTHWESTERN MONTGOMERY COUNTIES...
At 212 PM EDT, a strong thunderstorm was located near Hillsville,
moving northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hillsville...
Floyd...
Indian Valley...
Willis...
and Allisonia.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3685 8084 3688 8074 3691 8077 3708 8057
3687 8025 3686 8029 3683 8033 3670 8073
TIME...MOT...LOC 1812Z 241DEG 15KT 3682 8071
JHSpecial weather statement, May 18, 4:53 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
453 PM EDT THU MAY 18 2017
VAZ016-017-182115-
Floyd-Carroll-
453 PM EDT THU MAY 18 2017
...AN AREA OF STRONG THUNDERSTORMS Capable of producing dime to
nickel size hail WILL AFFECT SOUTHWESTERN FLOYD...AND CARROLL
COUNTIES AND THE NORTHEASTERN CITY OF GALAX...
At 452 PM EDT, strong thunderstorms were clustered near Sylvatus,
moving northeast at 35 mph.
Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.
Locations impacted include...
Galax...
Hillsville...
Indian Valley...
Willis...
and Fancy Gap.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3678 8102 3685 8085 3685 8081 3690 8068
3691 8067 3699 8048 3682 8035 3663 8090
TIME...MOT...LOC 2052Z 240DEG 49KT 3682 8073
JJMThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:12 PM EDT | Special Weather Statement | RNK | Carroll, Floyd | 63 min |
| May 18, 4:53 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 22 min |
| May 18, 5:41 PM EDT | Special Weather Statement | RNK | Carroll | 64 min |
| May 18, 6:25 PM EDT | Flash Flood Warning | RNK | Carroll | 2 hr |
| May 18, 6:42 PM EDT | Special Weather Statement | RNK | Patrick | 63 min |
| May 18, 6:52 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 53 min |
| May 18, 7:11 PM EDT | Special Weather Statement | RNK | City of Galax | 64 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.